Hail, Midland
- When
- May 7, 7:35 PM CST to 7:55 PM CST
- Where
- Midland County, Midland
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.000, -102.080
Pea to quarter sized hail fell throughout the city of Midland.
Elevated convection developed atop a stable boundary layer. Steep mid-level lapse rates, strong CAPE values, and good deep layer shear allowed these storms to become severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Elevated convection developed atop a stable boundary layer. Steep mid-level lapse rates, strong CAPE values, and good deep layer shear allowed these storms to become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 7, 5:47 PM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT MON MAY 7 2007
.UPDATE...
A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF THE UPPER TRANS
PECOS...DAVIS MOUNTAINS...PRESIDIO VALLEY...BIG BEND REGION...
STOCKTON PLATEAU...AND LOWER TRANS PECOS UNTIL 200 AM CDT. WILL
SEND AN UPDATED SET OF ZONES TO INCLUDE THE WATCH. NO OTHER
CHANGES AT THIS TIME.
.PREV DISCUSSION... /ISSUED 209 PM CDT MON MAY 7 2007/
SHORT TERM...
CURRENT WATER VAPOR IMAGERY DEPICTS THE NE TO SW ORIENTATION OF THE
TROUGH WELL WITH AT LEAST ONE SHORTWAVE EVIDENT OVER NORTHERN
MEXICO. THIS TROUGH WILL REMAIN VERY STATIONARY THROUGH TUESDAY
EVENING WITH SEVERAL SHORTWAVES ROTATING AROUND THE BASE OF IT.
THE COLD FRONT THAT MOVED THROUGH THE AREA OVERNIGHT IS NOW SITTING
ALONG AN ABILENE TO SAN ANGELO TO DEL RIO LINE. THIS TOO IS
EXPECTED TO REMAIN STATIONARY THROUGH TUESDAY EVENING AND WILL
PROVIDE A CONVERGENT FOCUS FOR STORMS TODAY AND TOMORROW.
SURFACE WINDS ARE EXPECTED TO TURN TO THE EAST THIS AFTERNOON AND
TO THE SOUTHEAST LATER THIS EVENING. THIS EASTERLY FLOW WILL ALLOW
DEWPOINTS IN THE 60S AND 70S TO MOVE BACK INTO THE AREA. WINDS WILL
REMAIN EASTERLY ESPECIALLY WEST OF THE PECOS THROUGH TUESDAY. THERE
WILL BE SOME MODERATE MID-LEVEL LIFT TODAY...THE BEST THIS AFTERNOON
AND THEN AGAIN AFTER MIDNIGHT TONIGHT. HOWEVER...THE BEST MID AND
UPPER LEVEL LIFT ACROSS THE AREA WILL BE TOMORROW. A 30-35 KT LLJ
WILL DEVELOP OVERNIGHT TONIGHT ALONG THE EASTERN FRINGE OF THE CWA
RUNNING UP INTO THE BOUNDARY AND AIDING MOISTURE CONVERGENCE.
WHILE THE MAIN THREAT OVER THE NEXT SEVERAL DAYS WILL BE HEAVY RAIN
AND FLASH FLOODING...SEVERE WEATHER IS A POSSIBILITY THIS AFTERNOON
AND THIS EVENING AS WELL AS A SLIGHT CHANCE TOMORROW AS WELL.
INSTABILITY LOOKS SLIGHTLY BETTER TODAY THAN TOMORROW WITH SURFACE BASED
CAPE VALUES OF UP TO 2500 J/KG THIS AFTERNOON DOWN IN THE LOWER
TRANS PECOS. THE BEST SBCAPE VALUES TOMORROW WILL BE BELOW 1800
J/KG AND WILL BE DOWN IN THE BIG BEND AND THE LOWER TRANS PECOS.
0-6KM BULK SHEAR WILL BE AGAIN SLIGHTLY BETTER TODAY WITH 50-60KTS
EXPECTED AND ONLY 40-45KTS EXPECTED TOMORROW.
WITH GROUND SATURATED FROM LAST WEEKS RAINS ACROSS MUCH OF THE
AREA...PWAT VALUES ABOVE AN INCH...WHICH BRINGS THEM TO NEAR 200
PERCENT OF NORMAL...AND LOW LEVEL MOISTURE MOVING BACK INTO THE AREA
TONIGHT...HEAVY RAIN AND FLASH FLOODING WILL BE A GREAT THREAT OVER
THE NEXT TWO DAYS. A FLASH FLOOD WATCH WILL BE CONTINUED THROUGH
TUESDAY EVENING FOR THE ENTIRE COUNTY WARNING AREA.
LONG TERM...
LARGE UPPER TROUGH THAT HAS BROUGHT ACTIVE WEATHER TO THE REGION
WILL DEVELOPER A CUTOFF LOW OVER NEW MEXICO BY WEDNESDAY. AS LONG AS
TROUGH/LOW IS WEST OF THE REGION... CHANCE FOR STORMS WILL CONTINUE.
WHEN UPPER LOW COMBINED WITH A STATIONARY FRONT DRAPED ACROSS THE
AREA THREAT FOR HEAVY RAIN WILL BE ENOUGH TO EXTEND THE FLASH FLOOD
WATCH THROUGH WEDNESDAY. WHILE WATCH FOR ALL THE AREA... MODEL
QPF CONTINUES TO DEVELOP HEAVIEST RAIN ACROSS EASTERN PERMIAN
BASIN... LOWER TRANS PECOS... AND SOUTHEASTERN NEW MEXICO.
WEDNESDAY NIGHT/THURSDAY MORNING THE TROUGH AXIS SHOULD CROSS THE
AREA ENDING THE CHANCES FOR WIDESPREAD RAIN. RAIN CHANCES WILL
TAPER OFF FROM WEST TO EAST... BUT THERE WILL PROBABLY BE A FEW
STORMS AROUND THE AREA THROUGH THE WEEKEND AS DAYTIME HEATING ACTS
ON THE RAIN SOAKED GROUND.
MAY AVERAGE MONTHLY RAINFALL AT MAF IS 1.79 INCHES... CONSIDERING WE
ARE ALREADY AT 1.52 THROUGH THE FIRST 6 DAYS... THERE IS A REALLY GOOD
CHANCE WE WILL EXCEED THAT THIS WEEK BY QUITE A BIT.
MODELS BUILD UPPER TROUGH IN FROM THE WEST THURSDAY KEEPING IT OVER
THE CWA THROUGH THE WEEKEND... BUT NOT BUILDING IT ACROSS THE REST
OF TEXAS. RIDGE WILL BRING WARMER TEMPERATURES AND DRIER WEATHER
TO THE REGION.
TEMPERATURES WILL REMAIN COOL ON WEDNESDAY AS CLOUD COVER AND
RAINFALL LIMIT INSOLATION... BUT BY THURSDAY WILL SEE A RETURN TO
80S WITH 90S ALONG THE PECOS AND RIO GRANDE. TEMPERATURES WILL
INCREASE THROUGH NEXT MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 61 71 57 73 / 80 80 60 60
CARLSBAD NM 56 70 52 75 / 60 60 40 40
DRYDEN TX 66 79 63 79 / 50 60 50 40
FORT STOCKTON TX 60 81 59 77 / 60 60 60 50
GUADALUPE PASS TX 50 64 49 72 / 60 50 40 40
HOBBS NM 53 67 54 75 / 60 80 50 50
MARFA TX 51 76 48 74 / 50 50 50 40
MIDLAND INTL AIRPORT TX 58 72 57 74 / 80 80 60 60
ODESSA TX 58 72 58 75 / 80 80 60 60
WINK TX 59 76 59 79 / 70 70 60 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 5 PM THIS AFTERNOON TO 6 PM MDT WEDNESDAY
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH FROM 6 PM CDT /5 PM MDT/ THIS EVENING TO 7 PM
CDT /6 PM MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
&&
67/21HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 107 PM CDT MON MAY 7 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 107 PM CDT MON MAY 7 2007 /1207 PM MDT MON MAY 7 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT FLOODING...FLASH FLOODING...AND SEVERE WEATHER CONCERNS ARE ON THE INCREASE ACROSS MUCH OF THE AREA TODAY. THE PRESENCE OF RICH MOISTURE ALONG AND NEAR A FRONTAL BOUNDARY ACROSS THE PERMIAN BASIN AND A STRONG UPPER TROUGH TO THE WEST WILL RESULT IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. HEAVY RAIN AND FLASH FLOODING IS EXPECTED WITH THESE STORMS... ESPECIALLY ACROSS THE LOWER TRANS PECOS AND INTO THE PERMIAN BASIN. SEVERE STORMS ARE POSSIBLE ACROSS THE FORECAST AREA THIS AFTERNOON INTO TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT AT THIS TIME...ESPECIALLY WEST OF THE PECOS INTO THE BIG BEND REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AS A SERIES OF UPPER AIR DISTURBANCES MOVE ACROSS THE AREA AHEAD OF THE PRIMARY UPPER LOW...THE OPPORTUNITY FOR HEAVY RAIN AND SEVERE WEATHER TO DEVELOP REMAINS LIKELY THROUGH WEDNESDAY. FLASH FLOODING IS LIKELY AND A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY THIS AFTERNOON AND TONIGHT. THIS IS EXPECTED TO BE AN EXTENDED PERIOD OF SEVERE WEATHER AND FLASH FLOODING. SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MAKE PREPARATIONS FOR A POTENTIALLY SIGNIFICANT WEATHER EVENT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 349 PM CDT MON MAY 7 2007 TXZ082-072145- TERRELL- 349 PM CDT MON MAY 7 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN TERRELL COUNTY. AT 346 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTEND FROM 13 MILES NORTHEAST OF THE TERRELL GAS PLANT...TO THE TERRELL COUNTY GAS PLANT...TO ABOUT 13 MILES NORTH OF DRYDEN...MOVING NORTHEAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...PEA TO MARBLE SIZE HAIL...AND GUSTY WINDS NEAR 45 MPH. MOTORISTS TRAVELING ALONG STATE HIGHWAY 349 IN NORTHERN TERRELL COUNTY SHOULD WATCH FOR PONDING OF WATER ON THE ROADS AND FLOODING OF LOW LYING AREAS. SEEK SAFE SHELTER IN A STURDY SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 440 PM CDT MON MAY 7 2007 TXZ063-072215- GLASSCOCK- 440 PM CDT MON MAY 7 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR GLASSCOCK COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF GARDEN CITY AT 440 PM CDT...MOVING NORTHEAST AT 30 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 536 PM CDT MON MAY 7 2007 TXZ081-072330- BIG BEND AREA- 536 PM CDT MON MAY 7 2007 ...STRONG THUNDERSTORMS MOVING INTO SOUTHERN BREWSTER COUNTY... AT 533 PM CDT...STRONG THUNDERSTORMS WERE MOVING INTO THE SOUTHERN BIG BEND REGION...AND EXTENDED ROUGHLY FROM NEAR BOQUILLAS CANYON...TO RIO GRANDE VILLAGE...TO NEAR THE MARSICAL CANYON AREA. THE STORMS ARE MOVING NORTHEAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OVER 50 MPH...HAIL...VERY HEAVY RAIN...AND FREQUENT LIGHTNING. RESIDENTS AND CAMPERS ACROSS THESE LOCATIONS SHOULD SEEK SAFE SHELTER. MONITOR LOCAL MEDIA OUTLETS FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 722 PM CDT MON MAY 7 2007 TXZ081-080115- BIG BEND AREA- 722 PM CDT MON MAY 7 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR BREWSTER COUNTY. TWO STRONG THUNDERSTORMS WERE LOCATED IN BREWSTER COUNTY. ONE STRONG STORM WAS WAS LOCATED 3 MILES SOUTHWEST OF TERLINGUA RANCH LODGE AT 722 PM CDT...MOVING NORTHEAST AT 20 MPH. ANOTHER STRONG STORM WAS LOCATED 4 MILES EAST OF PERSIMMON GAP ACROSS OPEN COUNTRY OF SOUTHERN BREWSTER COUNTY. TERLINGUA RANCH LODGE IS IN THE PATH OF ONE OF THE STORMS. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR SOUTHWEST TEXAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 820 PM CDT MON MAY 7 2007 TXZ061-062-080145- ECTOR-MIDLAND- 820 PM CDT MON MAY 7 2007 ...STRONG THUNDERSTORMS DEVELOPING ACROSS MIDLAND AND SOUTHEASTERN ECTOR COUNTIES... AT 814 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING STRONG THUNDERSTORMS THAT EXTENDED FROM NEAR PLEASANT FARMS...TO 6 MILES SOUTH OF MIDLAND INTERNATIONAL AIRPORT...TO 15 MILES SOUTHEAST OF MIDLAND. THE THUNDERSTORMS ARE MOVING NORTHEAST AT 25 MPH. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...PEA TO MARBLE SIZE HAIL...AND GUSTY WINDS NEAR 45 MPH. STORM INTENSITY IS SLOWLY INCREASING. CONTINUE TO MONITOR NOAA WEATHER RADIO...OR LOCAL TELEVISION AND RADIO STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.
The Midland/Odessa radar (KMAF), 12 km away, was scanning. The volume nearest the first event began at 01:36 UTC.
1 hail. Local standard time, as filed.
Pea to quarter sized hail fell throughout the city of Midland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34646.